With the new move comes a new doctor for Sam. Personally I'm happy about him having a new doctor - his old one never listened to me about Sam's medications, and he never talked to Sam either, although he insisted Sam be present at all the appointments. It was ridiculous, and his old doctor refused to give me a referral to a new doctor too, leaving Sam without a doctor for the whole summer while I tried to find a new one.
I finally contacted the pediatric neuropathologist Sam saw last year to see if she had any recommendations. She did and gave us the necessary referral to see the new doc. Sam's appointment was last Friday, and she agreed with my concerns about his medications.
See, Sam was on Risperdal, which is a powerful anti-psychotic medication that is also used as a mood stabilizer for children with ASD. But the side effects are horrible. The drug causes weight gain because the body can't feel that "full" feeling. Sam would eat until he made himself physically sick. I know this because it happened a couple times until I realized what was going on.
He was only 7 years old when he started taking the med and he ballooned from 80 pounds to 100 pounds in just a few months. He's still at 100 pounds almost a year later, so he hasn't gained anything since then, but he also can't lose any weight either. This has affected him emotionally and socially as well as physically, because kids are picking on him and calling him fat. He's already got strikes against him socially - last thing he needs is to be teased about his appearance. He's such a beautiful boy!
So the new doctor took him off Risperdal and is planning to change up his other meds, possibly putting him on one medication which will replace the three he was taking. But... Sam's not handling things very well since we took him off the Risperdal.
It's been almost two weeks, and he's already overly emotional about everything. Today the school called to tell me that he was having a bad day. He wasn't physically aggressive to anyone (which had been a real problem lately at home) but he was just emotional - crying, easily frustrated, upset and angry.
I don't think it's withdrawal from the Risperdal because these were the things I was seeing in him before he went on it last September. So... I placed a call to his doctor, who was out of town today for a conference. Her nurse said she'd be back on Monday and would get in touch with me then.
I don't like seeing my boy like this, but I don't want him back on Risperdal either. It's hard to know what to do...